Aa
Aa
A
A
A
Close
Avatar universal

Side effects??

I guess I'm on a roll here today :(  I just noticed something and am wondering about it.  Since I started the Fentanyl patch last week, whenever I take my BT meds (oxycodone), I end up with a headache and sort of long-lasting hot flash.  I never felt like this before.  Initially I chalked the hot flash up to the humidity here (though I've always been a cold person and never minded the heat.  Now I find myself putting the air conditioning on, which I NEVER do.)  The headache goes away pretty much if I take 800 mg. ibuprofen.

Now I'm wondering if the combination of the patch with the oxycodone doesn't agree with me.   (It is hot here, but when I ask the kids if they think it's too hot, they say no.  (They say it's hot but not unbearable.))  (I'm taking Fentanyl 75 mcg and 10 mg. oxycodone, 1-2, 4 times a day as needed.)

And I can't stop eating.

Any thoughts on this?

Boy am I needy today!!!
10 Responses
Sort by: Helpful Oldest Newest
1322157 tn?1279656681
lol - no your not...    well, if you are, then we all are!!!

I wish I could help you but I'm the one the silly doctor has only prescribed the same does of hydrocodone to for the last 5 years....
Helpful - 0
Avatar universal
I blame the fentanyl for the occasional hot flash.
Helpful - 0
1301089 tn?1290666571
Mary:  Why don't you call your pharmacist?  They may be able to tell you more.  When I was on the patch, I was freezing cold.  Also, I couldn't eat.  Weird huh???

I'll do a little web research and see what I can find on this and get back with you.

Hang in there sweetie!!!!

Sara
Helpful - 0
1301089 tn?1290666571
Please check out Drugs.com.  You'll find some great information on side effects and drug interactions on just about every drug out there.

http://www.drugs.com/drug_information.html
http://www.drugs.com/sfx/fentanyl-side-effects.html
Helpful - 0
1187071 tn?1279369698
I agree with Sara to call the pharmacist maybe they can go over all your drugs and see if they are ok together.
I know it is really humid here right now but when I sit in the house in the ac I get so cold. we always have it on 72 degrees. but the ac hurts my face so I try to come outside to warm up.
Jamie
Helpful - 0
954005 tn?1304626605
When I was on Fentanyl, with percocet for BT, I had a lot of hot flashes...sometimes I would just sweat and sweat...
Helpful - 0
Avatar universal
Hi Mary,

I know what you mean about the Oxycodone. When I started on the Percocet for BT Pain they gave me a headache. I even at one point went back to the Norco for the BT because it didn't do that to me. Tehy eventually stopped and now I  can take them.

You might call your Dr. and ask what he thinks about it.

I was trying to remember, were you taking the Oxycontin before the Patch? I'm sorry, that I can't remember. I have an excuse for my memory, it's called "oldsheimer". :)

Don't worry everything will work out....Sherry
Helpful - 0
82861 tn?1333453911
Yes!  Fentanyl will cause major hot flashes as your body gets used to it.  Adding any breakthrough med (hydrocodone, oxycodone, whatever) only makes it that much more evident.  I've had this happen any time I had an increase in meds or a med change, and never figured out a way to avoid it.  It just took time - and lots of money for the AC bill. :-)
Helpful - 0
Avatar universal
Thanks, everyone.  I was on oxycontin 40 mg. 3 x day before the patch.  The breakthrough med was the same.  I don't seem to feel the hot flash unless I take the BT med.  (Of course, I keep thinking maybe it's just hot flashes from perimenopause; I'm at that age.  Though I hadn't had them before.)

I am really unfamiliar with a lot of the BT meds.  I sort of thought the options were Percocet/oxycodone, Vicodin/hydrocodone, or morphine.  I hadn't heard of Norco or some of the others.  What other options might  I have for BT?  

I think the Fentanyl may work for me (except it's seeming I'll be one of those who need to change it every 48 hours instead of every 72.)  I changed it this morning, and I'm doing okay.  I think I noticed/had the hot flashes more yesterday because I was taking more BT medicine because the patch just wasn't working so great.

I'm not nearly as down as I was yesterday.  (Sometimes it's amazing what a good cry will do.)

I have a call in to the NP at the pain clinic.  She's the one who makes my medication decisions.  I'm hoping we can straighten it out.  Thursday and Friday I'm going to Roger Williams University with my daughter.  They are having orientation for the students and parents.  She'll stay overnight in a dorm, but I'll have to drive back and forth; I just can't afford a hotel (especially after paying for her party which was WAY over budget but also worth every penny!!  It's only about an hour drive, but it will be both days back and forth.  Sometimes I have trouble with driving because my hand just isn't strong enough.  When I'm local, I'm okay, as I take routes that don't have sharp turns, I never parallel park or park where I'll have to back out.  But I get a little anxious going somewhere I've never been before.

Anyway, I love you all ... you are the best bunch!  I don't know what I'd do if I hadn't found this forum!

Off to Facebook to play YoVille.  I am addicted to that game ... so much fun decorating your house and apartment.  If anyone is interested in playing, PM me and I'll give you my FB name so you can friend me!
Helpful - 0
82861 tn?1333453911
I think the hot flashes are just your body's way of telling you it's somewhat overmedicated.  Since it only happens when you add breakthrough meds, I'll guess it's the sudden addition of immediate release meds causing the trouble.  Can you try taking a little less BT medication each time but maybe change the schedule so the doses are closer together?

Any narcotic, or combination of narcotics can cause hot flashes, but I've noticed it seems to happen more with fentanyl on board.  It can also happen if you taper down your dose quickly.
Helpful - 0
Have an Answer?

You are reading content posted in the Pain Management Community

Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473358451
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches